Skip Navigation LinksHome > January 2014 - Volume 36 - Issue 1 > Breaking News: ‘Spice’ Adds a Side Effect to its Growing Lis...
Emergency Medicine News:
doi: 10.1097/01.EEM.0000441165.22179.1c
Breaking News

Breaking News: ‘Spice’ Adds a Side Effect to its Growing List: Stroke

Talan, Jamie

Free Access

Synthetic marijuana has been linked to stroke in two siblings who developed symptoms within hours of getting high, giving emergency physicians yet another street drug to suspect when seeing a young person with unexplained neurological signs.

Figure. Pasco County...
Figure. Pasco County...
Image Tools

The cases mark the first scientific reports linking stroke to synthetic substances, although clinicians at the University of South Florida in Tampa have identified several other young stroke victims in the past year whose symptoms emerged on the heels of smoking the substance. (Neurology 2013;81:1 [Epub ahead of print].) Emergency physicians are, of course, on the front line in detecting new street drugs and the symptoms they cause, and the study authors said it falls on the ED staff to ask symptomatic patients — or family and friends if the patient is unable to answer — about the use of synthetic marijuana.

The first patient, a 26-year-old Florida man, made it to the emergency department within an hour of smoking synthetic marijuana, which is most often called “spice” or “K2.” He was given tissue plasminogen activator, and his symptoms resolved. Six months later, his 19-year-old sister wasn't as lucky. She smoked synthetic marijuana from the same source, and experienced severe hemiplegia, sensory loss, and aphasia. She was left with severe stroke-related disabilities including right hemiparesis and expressive aphasia.

“This is the Wild West of pharmacology,” said W. Scott Burgin, MD, the chief of the cerebrovascular division and a professor of stroke and vascular neurology at the University of South Florida who was the lead author on the report. Dozens of accounts have shown an increase in cardiovascular symptoms and seizures in people who smoke synthetic forms of marijuana.

The first patient arrived at the emergency department with complaints of slurred speech and weakness on the right side of his body. A medical history from his parents was negative, but the patient later admitted that he had smoked spice an hour before the symptoms started. Six months later, Dr. Burgin and his colleague, Melissa Freeman, MD, a stroke fellow, had an eerily familiar feeling when they spoke to the family of a teenage girl brought in severely aphasic with significant weakness on her right side. It was the man's sister, and doctors knew this time to ask about recent spice use. Her boyfriend reported that she had smoked synthetic marijuana, and the emergency physician ordered tests to look for compounds found in the synthetic drug. She tested positive.

Brain scans in both cases suggested an embolic etiology “consistent with reports of serious cardiac events with spice use,” Dr. Freeman said. They found a large clot in the M1 segment in the 26-year-old man and thrombi in multiple insular branches in his sister.

Dr. Burgin, also the director of the Comprehensive Stroke Center at Tampa General Hospital, said they went out of their way to ensure that the brother and sister did not have any known genetic risks for stroke. They also ordered clotting studies, heart tests, and vascular imaging. They said they suspect that spice produces stroke by means of an unidentified cardiac mechanism, but they have not yet ruled out a neurotoxic cause, he said.

Spice is created by rogue chemists who tweak molecular recipes for cannabinoid receptors that were initially developed as testing tools in the lab. The molecules, which bind to CB1 and CB2 cannabinoid receptors in the brain, were never meant for human consumption, and those cooking the chemicals stay one step ahead of the law by constantly tweaking the recipe to avoid selling what are now Schedule I controlled substances.

“They are relatively new compounds, and we really don't know much about how they work,” Dr. Burgin said, adding that researchers also do not know what other chemicals are in these preparations that could be toxic. The 19-year-old tested positive for JWH-018, the most common chemical used in laboratories for testing endogenous cannabinoid receptors.

Underground chemists apparently sell the substance to dealers who sprinkle it on various plants and sell it in packets as herbal blends, incense, and air freshener. Scientists have reported that it is about 10 times more potent than the THC found in marijuana. THC, a partial agonist at the CB cannabinoid receptor, inhibits GABA receptor neurotransmission. JWH-018, by contrast, is a full agonist, and has been reported to cause psychosis, severe anxiety, and agitation. That it targets GABA receptors also explains why there have been reports of seizures.

“These chemicals are dangerous and potentially life-threatening,” said Dr. Burgin. “Their quasi-legal status is petrifying. This is an enormous public health problem.”

Dr. Burgin said it is important to get toxicologists on board early and to order specific tests for synthetic substances because they are not part of routine drug tests. “Think to ask about designer drugs,” Dr. Freeman added. “People may not volunteer this information.”

Patrick Lank, MD, a medical toxicologist and emergency physician at Northwestern University in Chicago, said emergency physicians should think of these drugs when young people come in with acute neurological complaints. ‘We do ask about drugs and alcohol,” he said, but EPs also have to distinguish between intoxication and neurological signs, now including stroke. Intoxication should improve over time, Dr. Lank said, and EPs have to focus on the re-exam.

“When a young person presents with stroke, we do routine drug screens,” he added. “But in this case, there are no routine tests for synthetic cannabinoids, and the screen would take a week so it would not help the [emergency] physician.”

Dr. Lank said the Neurology report should spark ongoing discussion about the “various and variable effects that synthetic cannabinoids can have and how dangerous they are.” He has yet to see stroke from synthetic agents in the young patients he has treated in the ED, but he said he has seen many synthetic cannabinoid users come in anxious, agitated, and confused.

Paul Wax, MD, a clinical professor of emergency medicine and toxicology at the University of Texas Southwestern Medical School, said synthetic substances work on cannabinoid receptors, but their effect on the brain “is far more severe than the changes caused by marijuana. These drugs are a lot more dangerous. This is an emergent problem, and they don't show up on routine drug screens.”

Dr. Wax said, however, that the use of these substances does not change the stroke workup. “You get a good neurological assessment and CT scan, and obtain a good history to figure out why they had a stroke.”

Click and Connect! Access the links in EMN by reading this issue on our website or in our iPad app, both available on www.EM-News.com.

© 2014 by Lippincott Williams & Wilkins

Login

Article Tools

Images

Share